Funnel Cloud, Charlton
- When
- April 23, 6:00 PM EST
- Where
- Charlton County, 1.78 mi W of Traders Hill
- Reported by
- Trained Spotter
- Coordinates
- 30.780, -82.050
A spotter observed a funnel cloud along State Road 121.
Scattered sea breezes stormed developed in the afternoon with a sea breeze merger near the Highway 301 corridor in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Scattered sea breezes stormed developed in the afternoon with a sea breeze merger near the Highway 301 corridor in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 23, 1:51 PM EST, 4 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 251 PM EDT Sun Apr 23 2017 .NEAR TERM /Through Monday/... Only a few showers have been able to form thus far, and they have struggled with the dry air aloft. Moisture is beginning to increase along the coast as the sea breeze moves inland, and this will be the focus for isolated to scattered showers and isolated storms this afternoon across the eastern interior. A few storms could produce gusty winds. Storms will move to the north northeast to northeast around 20 mph. An upper low near the border of Tennessee/Mississippi/Alabama this afternoon will continue moving southeast across Alabama and into central Georgia by the morning. The upper low will then slowly slide east across Georgia through the day on Monday. A shortwave across south Florida will push northeast into the western Atlantic. At the surface, broad low pressure over Georgia is driving a north/south oriented frontal boundary through the panhandle and it will push into the western portion of the region this evening. Along and ahead of the boundary, scattered to numerous showers and isolated/scattered storms are expected to develop across the northwest portion of the region late this afternoon into the evening hours. A few strong to marginally severe storms are possible along the front, with the main threat being damaging winds. The area northwest of Waycross is likely to receive the most beneficial rainfall from 0.50-1 inch and isolated locally higher amounts. The convection will weaken as it moves eastward overnight, with only scattered light amounts of rain possible after midnight across the region. The area of low pressure will push into South Carolina on Monday. An area of low pressure will move northward from south Florida and merge with the low pressure over South Carolina. A few showers are possible along the east coast in the morning, with breezy westerly winds and dry conditions by the afternoon. Smoke from the wildfire will likely move into Nassau and Camden counties, and possibly into northern Duval County as well on Monday. Lows tonight will be slightly cooler as the front moves through the region, with lows in the upper 50s to lower 60s across the interior and the mid 60s along the coast. Highs on Monday will be cooler as well, with highs in the mid 70s to upper 70s across the interior and upper 70s to near 80 for the coastal counties. .SHORT TERM.../Monday night through Wednesday/... Low pressure system will move Northeast up the coast Monday night into Tuesday. With moisture wrapping around the back side of this low, expecting associated cloud cover to linger into Tuesday. High pressure at the surface and aloft builds from the South Tuesday night into Wednesday. Temperatures will be near to slightly below normal into Tuesday, then near to above normal into Wednesday. .LONG TERM.../Wednesday night through Sunday/... High pressure will build to the East and strengthen into Friday. Subsidence across the region will minimize precipitation chances into Friday, with a hot and dry airmass in place. The high will then move to the Northeast Saturday into Sunday. With the ridge to the Northeast, an increased onshore flow pattern is expected. This will help push the East coast sea breeze further inland, which could result in an increased potential for afternoon convection. Temperatures are expected to be above seasonal averages this period. && .AVIATION... Generally VFR conditions to prevail through the afternoon. Isolated to scattered showers/storms will develop along the east coast sea breeze and river breezes this afternoon, and kept VCTS at the TAF sites. A cold front will push through the region tonight and winds will shift to the west and southwest. West to southwest winds will increase to 10-15 knots on Monday. && .MARINE... A cold front will approach the region tonight and south to southeasterly winds will increase to 15-20 knots this evening. Winds will then shift to the southwest around 15 knots behind the front after midnight. Westerly winds will then prevail through Tuesday morning. Weak high pressure will then build south and southeast of the region through the middle to end of the week. Rip Currents: Low Risk of rip currents Monday and Tuesday. && .FIRE WEATHER... A cold front will cross the region Tonight through Monday morning. There is a chance for thunderstorms ahead of, and along the front. Winds will shift following the frontal boundary, with flow from the West/Northwest. Dispersions may exceed 75 at times Monday with winds becoming gusty. Most of the upcoming week will be hot and dry, with temperatures reaching 90 or above away from the coast late in the week. && .PRELIMINARY POINT TEMPS/POPS... AMG 60 74 57 82 / 50 20 10 0 SSI 67 76 61 78 / 40 30 10 0 JAX 63 79 58 83 / 30 20 0 0 SGJ 66 79 59 81 / 30 10 0 0 GNV 63 78 54 84 / 30 10 0 0 OCF 64 79 55 83 / 20 0 0 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Struble/Kennedy/Corless
Hazardous Weather Outlook National Weather Service Jacksonville FL 340 AM EDT Sun Apr 23 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-241045- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 340 AM EDT Sun Apr 23 2017 ...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON... ...LOW VISIBILITIES DUE TO SMOKE NEAR WILDFIRES... ...MODERATE RISK OF RIP CURRENTS AT NORTHEAST FLORIDA BEACHES... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Smoke near wildfires will result in localized areas of poor visibilities early this morning. Smoke settling near the ground close to wildfires may result in visibility near zero. Thunderstorms are possible this afternoon and evening as the east coast seabreeze moves inland. Isolated strong thunderstorms are possible...capable of producing strong gusty winds. An elevated rip current risk is expected along the northeast Florida coast today. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Areas of smoke from wildfires may reduce visibilities in some locations mainly during the late night and early morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
Special Weather Statement National Weather Service Jacksonville FL 651 PM EDT SUN APR 23 2017 FLZ024-GAZ164-165-232315- Inland Nassau FL-Inland Camden GA-Charlton GA- 651 PM EDT SUN APR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU... SOUTHWESTERN CAMDEN AND NORTHEASTERN CHARLTON COUNTIES UNTIL 715 PM EDT... At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near Folkston, moving northeast at 10 to 15 mph. Small hail and Wind gusts of 40 to 50 mph can be expected along with possible minor damage. Locations impacted include... Folkston and Homeland. LAT...LON 3070 8195 3076 8208 3096 8199 3086 8176 TIME...MOT...LOC 2251Z 213DEG 10KT 3079 8198 SHASHY
The Jacksonville radar (KJAX), 47 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 funnel cloud. Local standard time, as filed.
A spotter observed a funnel cloud along State Road 121.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692403.